Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS Goodland, KS

July 2, 2002Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2002, 2:29 PM MDT for Kit Carson County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 2:29 PM MDT (20:29 UTC)
Expired
Jul 2, 2002, 3:30 PM MDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:45 PM MDTHail 0.75Flagler, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3459 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KGLD 022029
SVRGLD
COC063-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 330 PM MDT

* AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL KIT CARSON COUNTY...OR ABOUT
  39 MILES WEST OF BURLINGTON...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THE SEVERE STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3927 10272 3929 10312 3905 10314 3906 10280

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:29 AM MDT, 12 hours earlier.

Area forecast discussion, Jul 2, 2:29 AM MDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 AM MDT TUE JUL 2 2002

FORECAST PROBLEM BE PRECIPITATION CHANCES THROUGH THE PERIOD.

SATELLITE SHOWING FASTER/MORE PROGRESSIVE FLOW NEAR THE U.S. AND
CANADIAN BORDER WHILE SLOW MOVING AND EVEN RETROGRESSIVE PATTERN IS
OVER MOST OF THE REST OF THE COUNTRY. AT JET LEVEL...MODELS
INITIALIZED FINE...BUT WERE SLIGHTLY UNDERDONE ON SPEEDS ON EAST
SIDE OF SOUTHERN CALIFORNIA LOW. AT MID LEVELS...WOULD SAY THE ETA
DID BETTER.

AT 850 MB...ETA DID BEST OVER BEST OVER MOST OF THE CENTRAL AND
WESTERN PORTION OF THE COUNTRY. HOWEVER...AVN WAS DOING SLIGHTLY
BETTER IN THE NORTHERN AND CENTRAL PORTIONS OF THE HIGH PLAINS.
MODELS WERE TOO WET AND SLIGHTLY WARM. OVERALL ETA DID BETTER. AT THE
SURFACE...ALL THE MODELS ARE HAVING THEIR PROBLEMS OVER THE
NORTHERN/WESTERN HIGH PLAINS. THEY ARE TOO FAR EAST AND NOT STRONG
ENOUGH WITH LEE TROF. PLUS THEY LOOK TO BE PUSHING IN THE RIDGE
BEHIND THE FRONT TOO STRONG/FAST. WILL GO WITH ETA FOR THIS PACKAGE.

FOR TODAY/TONIGHT...AREA PROFILERS ARE SHOWING COLD AIR ADVECTION
ALOFT. A BOUNDARY LOOKS TO PUSH INTO THE WEST AND NORTHWEST
PORTIONS. AT THE SAME TIME...RIDGING ALOFT IS PUSHING BACK IN.
BEST MOISTURE ALOFT...INSTABILITY...DYNAMICS...AND SURFACE MOISTURE
CONVERGENCE RESIDES OVER THE WESTERN CWFA WHILE DRIER AIR AND
SUBSIDENCE BEHIND SPINNING SOUTHERN/CENTRAL PLAINS LOW STAYS OVER
EASTERN CWFA. BASED ON ALL FACTORS WILL PUT IN SLIGHT CHANCE IN THE
WESTERN HALF AND NOTHING IN THE EAST.

HOW LONG STRATUS STICKS AROUND WILL DETERMINE TEMPS. ETA HAS STRATUS
THE LEAST EXTENSIVE TODAY. STRATUS FIELD LOOKING MOTH EASTEN RIGHT
NOW. WOULD SAY IT IS GOING TO DO THE BEST WHICH MEANS CLEARING BY
18Z TODAY. ETA HAS BEEN RUNNING WARM BUT OTHERS A LITTLE COOL.
WILL TEND TO GO IN BETWEEN OUT WEST...AND NEAR TO IN THE
SOUTHEAST PORTION OF THE CWFA. STRATUS SHOULD COME IN AGAIN TONIGHT.

FOR WEDNESDAY/WEDNESDAY NIGHT...UPPER RIDGE AND DRIER AIR STAYS IN
CONTROL UNTIL LATE WEDNESDAY NIGHT. NOTHING TO CAUSE MSTR
CONVERGENNCE AT THE SURFACE. WILL TAKE OUT PRECIP UNTIL WEDNESDAY
NIGHT. THEN REMENTS OF COMPLEX AND CHAOTIC MID LEVEL UPPER LOW MOVES
NORTH...AND MAINLY AFFECTS THE EASTERN CWFA. BOTH ETA/AVN SHOW VORT
MAX MOVING INTO THE CWFA WITH AVN PRODUCING THE MOST PRECIP. DUE TO
UNCERTAINTY...COMPLEX UPPER FLOW...AND ENOUGH MOISTURE AND
INSTABILITY...WILL PUT IN SLIGHT CHANCE IN SOUTHERN AND EASTERN
SECTIONS.

STRATUS LOOKS TO AGAIN BURN OFF RATHER QUICKLY. MODEL GUIDANCE A FEW
DEGREES COOLER AND LOOKS REASONABLE...AND WILL TREND SIMILAR AS I
DID FOR TODAY.

FOR THURSDAY/THURSDAY NIGHT...NOT SURE HOW SCENARIO IS GOING TO PLAY
OUT. BASED ON ETA EXTENSION AND CONSISTENCY...WILL KEEP THIS TIME
PERIOD DRY. WILL CONTINUE SAME TEMPERATURE TREND AS PREVIOUS TWO
DAYS.

NO CHANGES ARE PLANNED FOR THE 4 TO 7 PERIOD.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Jul 2, 10:50 AM MDT, 3 hours 39 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE JUL 2 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THIS EVENING.

BY LATE AFTERNOON A SLOW MOVING AND WEAK COLD FRONT WILL BECOME
NEARLY STATIONARY ALONG A LINE FROM NEAR BENKELMAN NEBRASKA TO
BURLINGTON COLORADO TO KIT CARSON COLORADO. THE AIR MASS AT LOW
LEVELS WILL BE SUFFICIENTLY MOIST AND UNSTABLE NEAR THIS BOUNDARY TO
SUPPORT THE DEVELOPMENT OF A FEW THUNDERSTORMS. AS A WEAK UPPER LEVEL
STORM SYSTEM MOVES ACROSS THE AREA DURING THE LATE AFTERNOON...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND JUST TO THE WEST OF THIS FRONT. ONCE ANY STORMS DEVELOP
THEY WILL MOVE SLOWLY TO THE SOUTH. FURTHER TO THE EAST IN MOST OF
EXTREME SOUTHWEST NEBRASKA AND MUCH OF NORTHWEST KANSAS CONDITIONS
ARE NOT CONDUCIVE TO THUNDERSTORM DEVELOPMENT.

DUE TO WARM AND DRY AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE...
ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER...ANY STORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG AND GUSTY WINDS.

RJC

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.